DU QUOIN — Fentanyl overdose caused the death of 41-year-old twin brothers found unresponsive in the Du Quoin Walmart parking lot in late August.
That was the finding of autopsy and toxicology reports following the incident, said Perry County Coroner Paul Searby.
The Du Quoin police department previously reported that officers responded to a call of two unresponsive people at 1:26 a.m. the morning of Sunday, Aug. 23. They were later identified as brothers Jeremy W. Sizemore and Jarrod W. Sizemore.
Both died of pulmonary edema and congestion due to fentanyl drug toxicity, Searby said.
Fentanyl is a powerful synthetic opioid that is used as a prescription drug to treat patients with severe pain, especially after surgery, but that is also made and used illegally. It is up to 100 times more potent than morphine, according to the National Institute on Drug Abuse.
Synthetic fentanyl is sold illegally in various forms, including powder, drops, nasal spray or pills.
It is also sometimes mixed with other illegal substances such as heroin, cocaine or methamphetamine.
“This is because it takes very little to produce a high with fentanyl, making it a cheaper option. This is especially risky when people taking drugs don’t realize they might contain fentanyl as a cheap but dangerous additive,” the institute warns. “They might be taking stronger opioids than their bodies are used to and can be more likely to overdose.”
Ingram said initially, he worried the city might see other drug-related deaths if a dealer was selling the same deadly substance to others in town. “We were worried this was the beginning of a wave of things like that to happen, and fortunately that never came to fruition,” he said.
A death investigation is ongoing, though Ingram said it’s a challenging case.
“We would love to find out who sold them the substances that killed them, but again, we have limited information to work off of,” he said. No evidence was discovered alongside the deceased to help police determine how they obtained the substance, he said.
Ingram said the department discourages anyone from taking any unknown substance. “It’s scary just how fast some of these substances can end a life,” he said.
On Twitter: @MollyParkerSI
Get local news delivered to your inbox!
Subscribe to our Daily Headlines newsletter.